Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 92, NWS Springfield, MO

June 13, 2008Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 13, 2008, 1:01 AM CDT for Bourbon County, Kansas. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2008, 1:01 AM CDT (06:01 UTC)
Expired
Jun 13, 2008, 8:56 AM CDT
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:44 AM CDTFLASH FLOODFort Scott, KSNUMEROUS LOW WATER ROADS AND BRIDGES ACROSS THE COUNTY UNDERWATER AND IMPASSABLE.
Jun 13, 8:00 AM CDTHEAVY RAIN 2.1Uniontown, KS24 HOUR RAINFALL ENDING 8 AM
Jun 13, 8:00 AM CDTHEAVY RAIN 2.4Hiattville, KS24 HOUR RAINFALL ENDING AT 8 AM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 403 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 130602
FFWSGF
KSC011-131200-
/O.NEW.KSGF.FF.W.0092.080613T0601Z-080613T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 700 AM CDT.

* AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  RAINFALL RATES OF ONE INCH PER HOUR ALONG WITH TRAINING OF SHOWERS
  AND THUNDERSTORMS WILL LEAD TO AREAS OF FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  FORT SCOTT...BRONSON...FULTON...REDFIELD AND UNIONTOWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3782 9508 3799 9508 3803 9508 3804 9506
      3803 9471 3803 9462 3768 9462 3768 9509
      3781 9509

$$

ANGLE
3 follow-up statements
000 
WGUS73 KSGF 130925
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 AM CDT FRI JUN 13 2008

KSC011-131200-
/O.CON.KSGF.FF.W.0092.000000T0000Z-080613T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
421 AM CDT FRI JUN 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
BOURBON COUNTY...

AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ACROSS THE WARNED AREA. 
SINCE MIDNIGHT...ESTIMATED RAINFALL AMOUNTS OF TWO TO THREE INCHES 
HAVE FALLEN ALONG THE BOURBON...CRAWFORD COUNTY LINE...OR AROUND THE 
COMMUNITIES OF PORTERSVILLE AND PAWNEE STATION. RAINFALL RATES OF 
TWO TO THREE INCHES PER HOUR HAVE BEEN REPORTED THIS MORNING AS THE 
THUNDERSTORMS MOVED THROUGH THE AREA. ADDITIONAL THUNDERSTORMS 
MOVING ACROSS SOUTHERN KANSAS WILL PRODUCE AN ADDITIONAL ONE TO 
THREE INCHES OF RAINFALL ACROSS THE WARNED AREA THROUGH 7 AM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LAT...LON 3782 9508 3799 9508 3803 9508 3804 9506
      3803 9471 3803 9462 3768 9462 3768 9509
      3781 9509
TIME...MOT...LOC 0921Z 180DEG 0KT 3790 9494

$$

JLT
000 
WGUS53 KSGF 131152
FFWSGF
KSC011-131600-
/O.EXT.KSGF.FF.W.0092.000000T0000Z-080613T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 AM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1100 AM CDT.

* AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ACROSS THE WARNED
  AREA...OR WILL BE MOVING ACROSS THE WARNED AREA THIS MORNING. 
  SINCE MIDNIGHT...ESTIMATED RAINFALL AMOUNTS OF TWO TO THREE INCHES 
  HAVE FALLEN ALONG THE BOURBON...CRAWFORD COUNTY LINE...OR AROUND 
  THE COMMUNITIES OF PORTERVILLE AND PAWNEE STATION. RAINFALL RATES
  OF TWO TO THREE INCHES PER HOUR HAVE BEEN REPORTED THIS MORNING AS 
  THE THUNDERSTORMS MOVED THROUGH THE AREA. ADDITIONAL THUNDERSTORMS 
  MOVING ACROSS SOUTHERN KANSAS WILL PRODUCE AN ADDITIONAL ONE TO 
  THREE INCHES OF RAINFALL ACROSS THE WARNED AREA THROUGH 11 AM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO  
  OCCUR. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3782 9508 3799 9508 3803 9508 3804 9506
      3803 9471 3803 9462 3768 9462 3768 9509
      3781 9509

$$

JLT
000 
WGUS73 KSGF 131356
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 AM CDT FRI JUN 13 2008

KSC011-131406-
/O.CAN.KSGF.FF.W.0092.000000T0000Z-080613T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
856 AM CDT FRI JUN 13 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BOURBON COUNTY...

RAINFALL RATES HAVE DIMINISHED ACROSS THE WARNED AREA...THEREFORE 
THE FLASH FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...A FLOOD 
WARNING WILL REPLACE THE FLASH FLOOD WARNING DUE TO THE CONTINUED 
THREAT OF RUNOFF FROM THE EXCESSIVE RAINFALL EARLIER TODAY. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3782 9508 3799 9508 3803 9508 3804 9506
      3803 9471 3803 9462 3768 9462 3768 9509
      3781 9509
TIME...MOT...LOC 1356Z 000DEG 10KT 3754 9494

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 11:57 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 12, 11:57 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 PM CDT THU JUN 12 2008

...UPDATE TO AVIATION...

.DISCUSSION...

WILL CONTINUE TO MONITOR CONVECTION OVER SOUTHEAST KANSAS AS IT
MOVES INTO THE REGION. MLCAPES NOT LOOKING ALL THAT
IMPRESSIVE...ON THE ORDER OF 1000 J/KG...AND WEAKENING SLOWLY.
MUCAPES ABOUT 1500 J/KG. MAIN NEAR TERM CONCERNS ARE HAIL WITH
BETTER STORM CORES AND LOCALIZED FLOODING WITH TRAINING STORMS.
REPORTS TO OUR WEST HAVE BEEN SOMEWHAT UNDERWHELMING SO FAR.
STILL...0-3KM HELICITY AND EFFECTIVE HELICITY ARE NOT BAD...ABOUT
300 M2/S2 AND HAVE SEEN GOOD STORM ROTATION IN SOME STORMS IN
SOUTHEAST AND SOUTH CENTRAL KS. BACKED SFC WINDS NOTED AT BOTH
KJLN AND KSGF. IT LOOKS LIKE THE TREND IS FOR STORMS TO BE
SOMEWHAT ELEVATED...BUT ROTATING UPDRAFTS WILL SUPPORT SOME DECENT
HAILERS. SOUTHERN PORTION OF THE STORMS BEING FED BY 35-40KT LOW
LEVEL JET...SO EXPECTED THIS TO MAINTAIN THE CONVECTION INTO THE
MO OZARKS LATE TONIGHT.

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...EXPECT STORMS TO GRADUALLY MOVE
INTO THE TAF SITES OVERNIGHT. WILL GENERALLY SEE MVFR CEILINGS
WITH MVFR TO IFR VISIBILITY AT TIMES WITH HEAVIER SHOWERS. DIFFUSE
FRONTAL PASSAGE WILL OCCUR SOMETIME ON FRI...BUT CONVECTIVE
ACTIVITY WILL LIKELY PLAY HAVOC WITH TRYING TO TIME THE FRONTAL
PASSAGE TIME. IN GENERAL...CEILINGS SHOULD LOWER FOR A PERIOD OF
TIME IN THE WAKE OF THE EXITING CONVECTION...AND HAVE SOMEWHAT
LOWER CEILINGS IN THE TAFS IN THE AFTERNOON TO REFLECT THIS. SOME
FOG MAY BE POSSIBLE FRI NIGHT WITH A MOIST GROUND AND DECOUPLED BOUNDARY
LAYER...BUT HEAVIER FOG WILL LIKELY BE AFTER THE VALID TIME OF
THIS TAF SET. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MOZ055>058-
     066>070-077>081-088-089.

KS...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 12, 11:01 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT THU JUN 12 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140415-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1101 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS. THE MOST LIKELY
  HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS...HAIL UP TO
  THE SIZE OF GOLF BALLS...AND HEAVY RAIN AND FLOODING. A BRIEF
  ISOLATED TORNADO CANNOT BE RULED OUT...BUT THE OVERALL THREAT
  FOR TORNADOES IS LOW.

  AREAS AFFECT AND TIMING:

  MIDNIGHT TO 3 AM...NORTHWEST OF A LINE FROM NEOSHO TO BOLIVAR TO
  ELDON.

  FROM 3 AM TO 6 AM...NORTHWEST OF A LINE FROM CASSVILLE TO
  MARSHFIELD TO ROLLA.

  THE OVERALL BEST CHANCE FOR SEVERE WEATHER WILL BE CONFINED TO
  NORTHWEST SECTIONS OF THE OUTLOOK AREA. A SEVERE THUNDERSTORM
  WATCH IS IN EFFECT FOR COUNTIES ROUGHLY ALONG AND NORTHWEST OF A
  LINE FROM NEOSHO TO BOLIVAR TO ELDON.

  DISCUSSION:

  A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ALONG A COLD
  FRONT THAT EXTENDS FROM NORTHERN MISSOURI INTO SOUTH CENTRAL
  KANSAS. INCREASING LOW LEVEL FLOW INTO THE FRONTAL BOUNDARY WILL
  CAUSE THE THUNDERSTORMS TO INCREASE IN AREAL COVERAGE LATE THIS
  EVENING AND OVERNIGHT AS THEY MOVE INTO WESTERN SECTIONS OF THE
  OUTLOOK AREA. MODERATE INSTABILITY AND VERTICAL WIND SHEAR WILL
  CONTINUE TO SUPPORT STRONG TO SEVERE STORMS INTO EXTREME
  SOUTHEAST KANSAS AND INTO PARTS OF WEST
  CENTRAL...SOUTHWEST...AND CENTRAL MISSOURI OVERNIGHT.

  VERY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE
  MAINLY NORTH OF A JOPLIN TO LEBANON LINE TONIGHT WHERE A FLASH
  FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH
  HEAVY RAINFALL AND FLOODING WILL CONTINUE FRIDAY. THE RISK OF
  SEVERE WEATHER WILL BE DEPENDENT UPON HOW MUCH CLEARING AND
  RESULTING INSTABILITY DEVELOPS. IF SUFFICIENT CLEARING TAKES
  PLACE...SEVERE STORMS WILL BE POSSIBLE MAINLY ACROSS FAR
  SOUTHERN MISSOURI.

  ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON
  INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER SOUTHEAST KANSAS
  AND PARTS OF SOUTHWEST AND CENTRAL MISSOURI OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:35 AM CDTFlash Flood WarningSGFCrawford7 hr
Jun 13, 4:36 AM CDTFlash Flood WarningSGFCherokee6 hr
Jun 13, 8:58 AM CDTAreal Flood WarningSGFBourbon, Crawford24 hr
Jun 13, 9:53 AM CDTRiver Flood WarningSGFBourbon24 hr
Jun 13, 11:01 AM CDTAreal Flood AdvisorySGFCherokee6 hr
Jun 13, 12:45 PM CDTFlash Flood WarningSGFCherokee5 hr
Jun 13, 5:20 PM CDTAreal Flood WarningSGFCherokee18 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.